Skip

Paragard, please let me love you.
August 23, 2014 11:34 AM   Subscribe

So I had my first IUD inserted on Thursday. I'm wondering, about, um . . . discharge.

I opted for the Paragard, since going hormone-free is appealing to me. I was terrified heading in to the appointment and almost didn't go through with it because I'd read so much Internet saying insertion would be The Most Horrible - but my insertion was virtually pain-free.

I've been having weird, intermittent discharge since Friday. This morning it reminded me of snot (sorry). I've read enough to know that weird discharge is a normal reaction, and I realize that there will likely be a settling-in period (pun sort-of intended) as my body gets used to what's going on in there.

So, my question: How long did weird discharge last for you? (I've read through previous Asks on IUDs, and most people ask about spotting, which this far has not occurred in my case.)

Also, if Paragard ends up making my periods unbearable, I'll probably give the Mirena a shot. I'd love to hear any anecdotes from women who have made a similar switch.
posted by sevensnowflakes to Health & Fitness (12 answers total) 1 user marked this as a favorite
 
I've switched to Paragard after 15 years of hormonal birth control. It's been about 3 years and I couldn't be happier. Don't remember about discharge; I did experience heavy periods for at least a year but they've since normalized. Overall it's done wonders for my sex drive, skin, hair and nails - whatever inconveniences I experienced, it was well worth it for me personally. I say, give it time and enjoy!
posted by rada at 12:06 PM on August 23


Yeah, that sounds to me within the normal range. From what I can tell, the first few months are pretty weird, and unless there's an obvious emergency, there's no need to worry.

Do you mean it's been less than 3 days? Not even a thing. I don't remember specifics about discharge, but heavier than usual sounds vaguely familiar. I was unexpectedly emotional, too (I also have the non-hormonal Paraguard). Bodies are weird.

(For me the first 6 months of periods were kind of unpredictably heavy and painful, next few months less so, and after a year totally back to normal.)
posted by jeweled accumulation at 12:33 PM on August 23


Oh my, the first 5 or 6 months with Paragard were quite weird, discharge and period-wise. Insertion caused a yeast infection for me, so you might want to keep an eye out and make sure you don't have one. I've had it almost a year and am just now mostly back to normal. Well worth it, though.

For information on, and answers to, any of your Paragard-related questions, IUD Divas is really useful.
posted by Bluestocking_Puppet at 12:53 PM on August 23


I just got my Paragard taken out last week after having it in place for four years. It didn't work out for me.

Where are you at in your cycle? I've been learning a TON about the fertility awareness method (which I am now using, coupled with a diaphragm during my fertile days), and one of the main things I've learned about is changes in cervical mucus. It's something no one talks about, but it's completely normal for all women. After your period, and before and during ovulation, your cervical mucus changes (generally) from sticky to creamy to a consistency called "eggwhite" (which is a lot like snot).

So, if it's been a week or so since the end of your period, that might be what's happening.

However, it could just be the Paragard "settling in." There's definitely a period of adjustment. I personally don't remember how long the discharge lasted after insertion, or if I had that much.

The IUD Divas LJ Community is one of the best places I know of for IUD info.

Also — the Paragard is hormone free, but excess copper within the body can mimic estrogen and cause estrogen dominance. So, even though it's hormone free, it can cause a hormonal reaction. I had a bad experience with the IUD, and don't want to scare you, so I won't write more. Lots of people love it, but it wasn't for me. Feel free to memail me if you have quesitons.
posted by shiggins at 12:56 PM on August 23


I have Mirena now (thank you, Jesus), but when I had Paragard for two years, I basically had non-stop discharge, cramps and then period blood. For two years.
posted by roomthreeseventeen at 12:58 PM on August 23


I have the Paragard. I think it actually took me about 8 months for my body to get used to it. The first 6 months was very noticeable. I had 18 day long periods. Multiple times. (Before, and now, I have 6-7 day periods, and very, very regular cycles.) For months 7 and 8, I didn't realize the other effects were still going on until they stopped. I also had yeast infections and UTIs.

(Officially, Paragard is hormone free and have limited side effects. I personally felt that both UTIs and a period of dysthemia-like mood were caused by the IUD. But according to my doctor and the literature, that's not possible.)

I have had mine for over 2 years now, and I still feel it was the right decision. But I wouldn't say that it made "no changes", which is often how it is sold to women.
posted by ethidda at 1:13 PM on August 23


Were you using hormonal birth control before you got your IUD? Because snot-like cervical mucous is a pretty standard (and healthy!) sign of ovulation, and if you were on HBC before you might not be used to this. I was SO ALARMED by the stuff that came out of my body when I ovulated post-HBC; now I find it weirdly reassuring.

If you're otherwise feeling fine and (okay, fine, let's go there) the discharge doesn't really smell like anything, and isn't an alarming colour, then I think it's nothing to worry about. Taking Charge of Your Fertility is the standard reference here - it's WELL worth reading, even if you have no intention of using fertility awareness as contraception.
posted by nerdfish at 1:22 PM on August 23 [1 favorite]


I definitely had discharge when I first got my Paraguard, and for several months my regular cycle discharge increased in quantity and was sometimes even a coppery orange color. Rather than have heavier cycles, I actually missed a couple in that first year (which was slightly terrifying.) But everything settled in pretty easily. I'm now in year 6 of mine and love love love love love it. My periods last a couple days longer than they were on HBC, but those weren't real periods anyway. Cramps are slight, flow is as I remember it to be pre-HBC. In a few years when it's time to get a new one, I won't hesitate for a second.
posted by misskaz at 2:02 PM on August 23


Everybody is different, I'd give the Paraguard a few months to see how you do with it. It seems to be very unpredictable how well people tolerate Paraguard and Mirena.

I got Paraguard after not being on HBC and switched to Mirena later. Paraguard gave me very heavy periods and horrible cramps. I got it taken out after 9 months and got the Mirena a year or so after that. I've had the Mirena a bit over two years, and it's great! I don't have a period since about a year ago, although I do sometimes get unpredictable (though manageable and short-lived) cramps and light spotting. I don't notice any effects from the hormones, although I know some folks do.
posted by momus_window at 4:35 PM on August 23


I have a Paragard and got the weird discharge thing off and on for a while. It's similar to the "egg white" cervical mucus thing (consistency-wise), but it's not the same as it would happen pretty much anytime in my cycle without any real rhyme or reason to it.

I don't remember exactly when it stopped happening, but I think it was a couple of months or so after insertion. It also wasn't an everyday thing, so you're probably not going to have to deal with it all the time. I've had my IUD for well over a year now and I haven't had the discharge thing in a long time.

As for your periods, they'll be rough at first but if you can give it 6 months or so that's usually when things tend to normalize (mine did anyway).
posted by Kimmalah at 7:51 PM on August 23


General IUD advice:

Start taking an iron supplement NOW. I got very sick about six months after my IUD went in and it turned out that I had developed anemia as a result of the heavier periods.

If the cramps are bad, see if you can get your doctor to prescribe you etodolac. I started taking it a few months ago for another condition but a pleasant side effect is that it made my disabling period cramps completely disappear. I used to be bedridden the first couple of days of every period and now I don't even know I've gotten it until a blood clot falls out in the shower, that's how effective the etodolac is on cramps!

Enjoy your new hormone-free IUD. IMO, it's the best method of birth control by far.
posted by Jacqueline at 12:45 AM on August 24


Etodolac is just a prescription NSAID, so you can get the same effects from over the counter NSAIDs like ibuprofen and naproxen (Aleve).

And if you're 6 months+ from having the IUD, it's likely your body has just adjusted to it. I don't get the bad cramping with my periods anymore even without medication, heat, etc.
posted by Kimmalah at 8:59 AM on August 24


« Older So, our neighborhood has never...   |  I have a time share I want to ... Newer »

You are not logged in, either login or create an account to post comments



Post